Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Low hemoglobin level. Should I go with transfusion?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11709 Questions
The Red Cross turned me away from donating blood due to a low hemaglobin. Come to find out, my hemaglobin is 6.5, my hematocrit is 23.7, my MCV is 66, RDW is 18, Iron is 16 and Ferretin is 3.3. The PA working with me gave me a double dose of IV iron and told me to make an appointment with an ob/gyn. I don't have one I trust, and the fastest I can get into one is a week from now. My question is at a hemaglobin of 6.5 do I have time to wait for my body to use the iron to make red cells, or should I be getting a transfusion. And should I be waiting a week, or finding someone that can get to me sooner? We don't know how long I've been anemic, since the last time I had a CBC was 2.5 years ago, and my hemaglobin was 12.5 with an MCV of 79 then.
Posted Thu, 14 Nov 2013 in Blood Disorders
Answered by Dr. Rakhi Tayal 1 hour later
Brief Answer:
You need to have a transfusion.

Detailed Answer:
Thanks for trusting us with your health concern.
The hemoglobin level at 6.5 is too low to wait for your body to use the iron to make red cells of its own. The body will take 4-6 weeks to replenish the iron stores after the adequate therapy. You should consult your physician and get a transfusion for early relief of symptoms. If you can find a physician who can help you sooner then it is best for you.
The commonest cause of anaemia in your case seems to be due to excessive bleeding during the periods. Meanwhile start taking iron supplements. You also need to consult your gynecologist in case you are still having a heavy bleeding during the periods.
Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Low hemoglobin level. Should I go with transfusion? 15 minutes later
Thank you for your help, I don't feel like I'm over-reacting now. On the off chance I can't get in to see anyone before next week, are there any symptoms I need to be especially concerned about in the mean time? I've got the "typical" symptoms of anemia: fatigue, muscle soreness and weakness, as well as headaches and occasional dizzyness. I just want to make sure if something critical crops up I make sure I get faster help.
Answered by Dr. Rakhi Tayal 7 hours later
Brief Answer:
Decreased urine output.

Detailed Answer:
Thanks for writing again.
The worrisome symptoms are frequent dizzy spells many times a day and a decrease in the urine output. These symptoms need an immediate medical attention. Be sure to take plenty of fluids orally.
Hope my answer is helpful.
If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor